Alert archive / New Mexico / High Wind Warnings in 2022
High Wind Warning 2, NWS Albuquerque, NM
NWS Albuquerque, NM issued this high wind warning at Jan 5, 2022, 7:24 PM MST for Colfax County, Mora County, San Miguel County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2022, 7:24 PM MST (02:24 UTC)
- Expired
- Jan 5, 2022, 11:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Albuquerque, NM
Counties Colfax County, NM, Mora County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 189 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2500 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055 WWUS75 KABQ 060224 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 724 PM MST Wed Jan 5 2022 NMZ228-229-060600- /O.NEW.KABQ.HW.W.0002.220106T0224Z-220106T0600Z/ Far Northeast Highlands-Northeast Highlands- 724 PM MST Wed Jan 5 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Northwest TO west winds 30 to 40 mph with gusts up to 65 mph. * WHERE...Far Northeast Highlands and Northeast Highlands. * WHEN...Until 11 PM MST this evening. * IMPACTS...Damaging winds may blow down trees and power lines. Widespread power outages are possible. Travel will be very difficult, especially for high profile vehicles. Interstate 25 from Las Vegas to Raton will be impacted and closures are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ NMZ213>215-223-060600- /O.CON.KABQ.WI.Y.0003.000000T0000Z-220106T0600Z/ Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Central Highlands- 724 PM MST Wed Jan 5 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. A rogue gust to 60 mph cannot entirely be ruled out along the east slopes of the Sangre de Cristo Mountains. * WHERE...Sangre de Cristo Mountains, and Central Highlands. * WHEN...Until 11 PM MST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong cross winds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Guyer
1 follow-up statement
745 WWUS75 KABQ 060535 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 1035 PM MST Wed Jan 5 2022 NMZ228-229-060645- /O.EXP.KABQ.HW.W.0002.000000T0000Z-220106T0600Z/ Far Northeast Highlands-Northeast Highlands- 1035 PM MST Wed Jan 5 2022 ...HIGH WIND WARNING WILL EXPIRE AT 11 PM MST THIS EVENING... While isolated breezy to windy conditions may persist during the early overnight hours, winds have begun to decrease and will continue to decrease overnight. Therefore the High Wind Warning will be allowed to expire. $$ NMZ213>215-223-060645- /O.EXP.KABQ.WI.Y.0003.000000T0000Z-220106T0600Z/ Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Central Highlands- 1035 PM MST Wed Jan 5 2022 ...WIND ADVISORY WILL EXPIRE AT 11 PM MST THIS EVENING... Winds will continue to decrease through the overnight hours, therefore the Wind Advisory will be allowed to expire. $$ 15
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Jan 5, 4:24 PM MST, 3 hours earlier.
Area forecast discussion, Jan 5, 4:24 PM MST, 3 hours before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 424 PM MST Wed Jan 5 2022 .AVIATION... 00Z TAF CYCLE Northwest winds will gust to btwn 30 and 40kt over the Sangre de Cristo Mts and nearby highlands thru 03Z before tapering off late this evening. Meanwhile, a back door cold front will race southward down the Front Range into eastern NM w/ a period of northerly wind gusts of 25 to 40 kt and some BLDU. IFR low cigs are likely to form in the wake of the front toward the CO border and around KCAO thru Thursday morning. Winds will be lighter Thursday afternoon compared to today in all areas. Guyer && .PREV DISCUSSION...250 PM MST Wed Jan 5 2022... .SYNOPSIS... Windy conditions continue today across the Sangre de Cristo Mountains and adjacent Highlands into the eastern plains. Las Vegas had a wind gust to 49 mph this past hour at 2 PM MST with most areas in the eastern plains with gusts 25 to 35 mph. There will be drastic changes in the weather for eastern New Mexico going into tomorrow as a cold front pushes down the plains Thursday. Temperatures take a tumble with some areas not getting out of the 20s/30s tomorrow behind the front. Western and central New Mexico miss out on the front so temperatures will hold steady into the weekend. Another jet stream disturbance will move across northern New Mexico Saturday night into Sunday with a cold front. There could be a few snowflakes in the northern mountains but not much. Look for Sunday to be colder for much of New Mexico. The middle of next week looks promising for precipitation as moisture from the Pacific Ocean begins to increase over the state which could support more cloud cover, showers and slightly lower temperatures. && .DISCUSSION... SHORT TERM...(TODAY THROUGH THURSDAY)... A stout NW-SE oriented jetmax continues to edge closer to northern NM today as water vapor imagery is also hinting at enhanced mountain wave activity along and immediately east of the Sangre de Cristo Mountains. While confidence is usually low on how amplified the mountain wave activity will be, opted to keep the Wind Advisory as is with a mention that a rogue stronger gust to 60mph can't entirely be ruled out through the east slopes of the Sangre de Cristo Mountains. The aforementioned jetmax will send down a stout backdoor cold front at the surface, crossing the CO/NM border late this evening and reaching the I-40 corridor near the midnight hour. Guidance continues to be notably below Wind Advisory criteria behind the front, however 3-hr surface pressure rises are impressive being 10-12mb. We'll need to monitor observations for any outsize north- to-south wind speeds along the NM/TX border tonight. As a result, crosswinds could be a concern for high profile vehicles along the I- 40 corridor for a short period during the fropa. Strong NW winds along the central mountain chain will steadily taper off through the evening until the Wind Advisory expires at 11pm. The main sensible weather impact from the cold front will be the sharp and drastic drop in temperatures thanks to the Arctic airmass pushing in behind. Morning lows Thursday will reach to the single digits to teens through the east-central and northeastern plains. Daytime highs will also be quite cold struggling to reach freezing behind the frontal boundary. Western NM to the Rio Grande Valley and the highlands west of U.S. Highway 285 look to remain unaffected by the cold airmass. LONG TERM...(FRIDAY THROUGH WEDNESDAY)... Overall jet stream pattern undergoes some changes Friday through Sunday. Flow starts out mainly zonal with a trough pushing across the Great Basin on Friday. The trough axis stretches out a bit and pushes across the central Rockies over the weekend. This leaves some ridging over California with some split flow under the ridge across northern Mexico and Texas. So while high temperatures ramp up again Friday and Saturday, they take a tumble on Sunday as a cold front associated with the trough pushes through Saturday night into Sunday. This may support some high elevation snow in the northern mountains but it's not looking to amount to much of anything. High temperatures will be anywhere from 5 to 20 degrees lower on Sunday compared to Saturday high temperatures. The jet stream becomes more amplified Monday with a deep long wave trough over the Great Lakes and Atlantic coast. Ridging moves over the Rockies with another trough/upper low forming off the coast of California. Tuesday into Wednesday next week synoptic models bring this low and deep SW flow aloft towards New Mexico. GFS and Canadian are more aggressive with developing the trough over the region with the ECMWF considering it as a solution. The ECMWF ensembles are more in line with this thinking than the deterministic run. GFS is also more robust with it's moisture plume from the Pacific given the SW flow aloft. All this points to is increasing moisture, cloud cover and a least a chance of some rain/snow showers. Areas south of I-40 and over the Continental Divide towards the Gila Forest stand to have the highest chances of getting wetting rains/snow with this system. Overall there should not be many weather impacts with this pattern but we will need to monitor next week's system for winter storm impacts depending upon temperatures etc. After the weekend cold front, there is not another cold front to push into New Mexico until after the midweek system pushes east. Quite possible for this airmass to modify enough for mostly rain showers than snow. 24/39 && .FIRE WEATHER... No critical fire weather concerns through the forecast period. Backdoor cold fronts will bring bouts of cold through the eastern plains, most notably via an Arctic airmass Thursday, and then again Sunday with much warmer weather in between. The warmer days through the east-central plains will see breezy to locally windy conditions, however minimum humidity looks to stay above fifteen percent. Western NM to the Rio Grande Valley will see more relaxed temperature variations. Ventilation will be mostly poor outside of the east- central plains Friday and Saturday when warmer and windier weather are present. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 11 PM MST this evening for the following zones... NMZ213>215-223. &&
In the hours before
Local storm report, Jan 5, 3:29 PM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
329 PM MST WED JAN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM NON-TSTM WND GST 6 E STORRIE LAKE STATE 35.65N 105.13W
01/05/2022 M60 MPH SAN MIGUEL NM ASOS
ASOS STATION KLVS LAS VEGAS.
&&Nearby
High Wind Warnings in New Mexico, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.